Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Lincoln, IL

June 12, 2018Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 12, 2018, 6:00 AM CDT for Clay County, Effingham County, Illinois. It was in force for 4 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:00 AM CDT (11:00 UTC)
Expired
Jun 12, 2018, 10:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 93 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 AM CDTHEAVY RAIN 4.136 Sse Clay City, IL
Jun 12, 6:30 AM CDTHEAVY RAIN 4.06Flora, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 2.36Ne Watson, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 2.764 Ssw Altamont, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 3.76Se Effingham, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 3.832 Wnw Effingham, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 3.863 Sw Effingham, IL
Jun 12, 7:25 AM CDTHEAVY RAIN 2.88Beecher City, IL
Jun 12, 7:30 AM CDTFLASH FLOOD2 S Flora, ILWASHED OUT BRIDGE ON CHERRYBARK LANE/300 N
Jun 12, 7:30 AM CDTFLASH FLOODFlora, ILSIGNIFICANT FLOODING OCCURRING ACROSS PARTS OF CLAY COUNTY. OVER 3 INCHES OF RAIN HAS FALLEN IN FLORA SINCE 430 AM THIS MORNING
Jun 12, 7:45 AM CDTFLASH FLOODBeecher City, ILROADS FLOODING IN PARTS OF THE COUNTY. IMPACTED ROADS INCLUDE STATE HIGHWAYS 32 AND 33.
Jun 12, 10:00 AM CDTFLASH FLOOD1 N Flora, ILA WATER RESCUE WAS PERFORMED WHEN A MAN ATTEMPTED TO DRIVE HIS TRUCK THROUGH FLOOD WATERS FROM A LOCAL CREEK ABOUT 1 MILE NORTH OF FLORA. THE MAN WAS NOT INJURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS53 KILX 121100
FFWILX
ILC025-049-121500-
/O.NEW.KILX.FF.W.0011.180612T1100Z-180612T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
600 AM CDT TUE JUN 12 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Clay County in south central Illinois...
  Effingham County in south central Illinois...

* Until 1000 AM CDT

* At 559 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with the latest round of storms. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Effingham, Flora, Altamont, Teutopolis, Louisville, Clay City,
  Watson, Dieterich, Beecher City, Edgewood, Xenia, Bible Grove,
  Shumway, Montrose, Iola, Sailor Springs, Ingraham, Moccasin, Mason
  and Oskaloosa.

This includes the following highways...
 Interstate 57 between mile markers 142 and 168.
 Interstate 70 between mile markers 79 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3861 8870 3891 8870 3891 8881 3922 8880
      3922 8847 3917 8847 3917 8836 3886 8836
      3884 8826 3873 8826 3873 8829 3866 8827
      3863 8830 3860 8826

$$

Bak
1 follow-up statement
003 
WGUS73 KILX 121458
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
958 AM CDT TUE JUN 12 2018

ILC025-049-121506-
/O.EXP.KILX.FF.W.0011.000000T0000Z-180612T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Effingham-
958 AM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR CLAY AND EFFINGHAM COUNTIES WILL
EXPIRE AT 1000 AM CDT...

Rainfall has come to an end and the water has stopped rising. Many 
area roads remain flooded. This product has been replaced by an 
Areal Flood Warning through 645 PM. Please continue to heed any 
remaining road closures.

LAT...LON 3861 8870 3891 8870 3891 8881 3922 8880
      3922 8847 3917 8847 3917 8836 3886 8836
      3884 8826 3873 8826 3873 8829 3866 8827
      3863 8830 3860 8826

$$

HJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:05 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 4:05 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
405 AM CDT Tue Jun 12 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 355 AM CDT Tue Jun 12 2018

Expanded the flash flood watch further north to include Clark,
Edgar, Douglas and Macon counties, and still goes until 1 pm cdt.
A warm front was over central IL/IN near I-72 and helping to
produce an area of showers and thunderstorms over parts of central
and southeast IL, mainly from Macomb to Springfield and Litchfield
east, and tracking slowly ESE. Precipitable water values were 1.5
to 2 inches over CWA this morning, highest over southeast IL. This
was giving some heavy rains and radar estimated 2-5 inches from
I-72 south with locally 4-7 inches from Taylorville to Mattoon
south since Sunday. HRRR model shows this convection becoming more
widely scattered during mid to late morning. But isolated to
scattered convection redevelop this afternoon as airmass gets more
unstable again. SPC day1 outlook has marginal risk of severe
thunderstorms this afternoon and early evening south of I-72.
Some thunderstorms could also have heavy rains and frequent
lightning. Highs today mostly in the mid 80s, with some upper 80s
from Springfield sw where heat indices peak in the mid 90s.

A weak cold front to push southeast into the IL river valley later
this evening and thru rest of central IL overnight, and thru
southeast IL early Wed morning. Still some timing differences
between models with frontal passage, and the 00Z models overall
have trended a bit slower. Will continue at least 20-40% chance
of convection tonight, highest pops in eastern/southeast IL. Lows
in the upper 60s to near 70F tonight.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 355 AM CDT Tue Jun 12 2018

Isolated convection could linger in far southeast IL Wed morning,
otherwise dry and warm conditions expected on Wed with highs in
the mid 80s. Drier air advects into central IL during Wed as
dewpoints drop into the 50s, while still humid in southeast IL
with dewpoints mostly in the upper 60s/lower 70s most of the day.
Less humid air arrives in southeast IL Wed night as dewpoints slip
into the upper 50s/lower 60s. Lows Wed night in the lower 60s,
with some upper 50s possible north of I-74. 00Z models have
trended drier on Thu with IL being influenced by weak high
pressure moving over the lower Great Lakes and Ohio river valley.
Highs in the mid 80s again with fairly comfortable dewpoints in
the upper 50s/lower 60s across CWA.

A strong upper level ridge to build into IL late this week with
590 dm 500 mb high near MO and mid MS river valley by Saturday,
bringing a heat wave to area for Father's day weekend. Have
isolated showers and thunderstorms possible overnight Thu night
into Friday but most areas should stay dry, and getting very warm
and more humid Friday. Highs in the upper 80s to near 90F Friday
with afternoon heat indices peaking from 92-98F. Dry, hot and
humid conditions expected Sat/Sun with highs in the low to mid 90s
and afternoon heat indices peaking from 97-104F, and may flirt
with heat advisory criteria of 105F. Still hot and humid on Monday
with highs in the lower 90s and afternoon heat index of 97-102F.
Upper level ridge beginning to break down early next work week
with chances of showers/thunderstorms returning from Monday
afternoon on. Highs still in the upper 80s to near 90F next
Tuesday with chances of showers/thunderstorms with more MCS
activity possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1255 AM CDT Tue Jun 12 2018

A warm front lifting northward into central IL overnight will
shift ENE winds less than 10 kts to SE and eventually SSW by mid
Tue morning. Weak lift along frontal boundary and moist airmass
will also develop scattered showers and thunderstorms, which
recently have started to appear near PIA and CMI. IFR to MVFR
conditions will be possible overnight into early Tue morning with
this convection along with some low clouds and fog too. Daytime
heating to destabilize airmass again by Tue afternoon with
isolated showers and thunderstorms appearing, though coverage
appears too isolated to pinpoint down in the tafs. Winds to veer
SW at 6-12 kts during Tuesday and diminish to around 5 kts after
sunset Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for ILZ047-
049>057-061>063-066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jun 12, 4:30 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
430 AM CDT Tue Jun 12 2018

ILZ027>031-036-037-040-041-131100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
430 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible today and early this evening
until sunset across the Illinois river valley. Severe storms are
not expected, though an isolated thunderstorm could have gusty
winds, small hail, locally heavy rains and frequent lightning
especially along and southeast of the Illinois river this morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms are possible overnight Thursday night and
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking around 100 degrees from Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-131100-
Champaign-De Witt-Logan-McLean-Menard-Piatt-Vermilion-
430 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are expected today and this
evening across east central Illinois. Severe storms are not
expected, though an isolated thunderstorm could have gusty winds
and small hail, along with locally heavy rains and frequent
lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms are possible overnight Thursday night into
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to around 100
degrees from Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ047-049>057-061>063-066>068-071>073-131100-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Richland-Sangamon-
Scott-Shelby-
430 AM CDT Tue Jun 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will occur today and tonight. Most areas
have received several inches of rain since Sunday, with isolated
amounts from 4 to 7 inches south of I-72. Any excessive rainfall
over saturated ground would rapidly result in runoff, increasing
the flash flood threat. There is a marginal risk of severe storms
this afternoon and early evening until sunset south of I-72, with
hail and damaging winds possible. Locally heavy rains and frequent
lightning will remain a risk too.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms will be possible overnight Thursday night
into Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking from 98 to 104 degrees from
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south of I-72 from 2 to 8 pm
today.

07

In the hours before

Local storm report, Jun 12, 5:22 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
522 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
06/12/2018  M1.80 INCH       TAZEWELL           IL   BROADCAST MEDIA

            NINETY MINUTE RAINFALL TOTAL AT WHOI

&&

BAK
Local storm report, Jun 12, 5:49 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       NEWTON                  38.99N 88.16W
06/11/2018  M3.19 INCH       JASPER             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 12, 5:54 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
554 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       DILLON                  40.47N 89.53W
06/12/2018  M2.30 INCH       TAZEWELL           IL   BROADCAST MEDIA

            RAINFALL THIS MORNING. FROM WMBD.

&&

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper50 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningILXLawrence45 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningILXClay24 min
Jun 11, 9:20 PM CDTRiver Flood WarningILXClay, Richland8 days
Jun 11, 10:10 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland6 hr
Jun 11, 11:57 PM CDTSpecial Weather StatementILXShelby63 min
Jun 12, 1:03 AM CDTFlash Flood WarningILXChristian, Cumberland, Shelby6 hr
Jun 12, 6:57 AM CDTFlash Flood WarningILXChristian, Cumberland, Shelby4 hr
Jun 12, 9:56 AM CDTAreal Flood WarningILXClay, Effingham6 hr
Jun 12, 9:57 AM CDTRiver Flood WarningILXPiatt53 hr
Jun 12, 2:59 PM CDTFlash Flood WatchILXClay, Crawford, Effingham, Jasper, Lawrence, Richland5 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.